Immunotherapy damaged my anterior pituitary gland

Immunotherapy damaged my anterior pituitary gland

Postby member_42176 » Sun Sep 18, 2016 12:25 pm

I have posted about this before but that was some months ago and things have moved on.

I have melanoma. It was treated with ipilimumab, an immunotherapy treatment. It worked (hurrah!) but it destroyed my anterior pituitary gland functions. Everyone agrees it will not recover.

I think there are going to be lots of people with pituitary problems as a side effect of immunotherapy treatment. Although in some people it is temporary there are others, like me, in whom it is permanent.

I have struggled with the replacement of cortisol. Maybe I have not been proactive enough - dealing with the melanoma knocked me back and left me with limited energy and will to tackle problems.

I am a 14 months in from my pituitary problems being diagnosed. I do wonder if us 'post-immunotherapy' people have a less 'settled' physiological state than others with pituitary dysfunction. I have managed to contact about ten people with the same problem as mine, spread across the USA and the UK. Many of them, like me, have struggled with cortisol replacement.

I decided to stay on prednisolone and try to get that right, rather than switching to hydrocortisone. My consultant has supported this decision. After a year, we came to the conclusion that my baseline dose was 8 mg/day. I know this is considered high but my consultant agrees that there are many factors at play (e.g. rate of metabolising the precursor, rate of metabolising cortisol, rate of excreting prednisolone before it is converted) and I show no signs of the dose being too high for me. Maybe I an an outrider. Or maybe it is something to do with being post-immunotherapy.

There are days when I feel crap and cannot cope at work. With the help of my GP and a psychologist, I have looked into every aspect of this that any of us can think of. However there is no escaping the fact that 'quartering-up' (taking 10 mg prednisolone rather than 8 mg prednisolone) turns a crap day into a normal day. To eliminate the crap days, I end up 'quartering-up' about one day in six. There appears to be no pattern when the crap days occur.

So I am still trying to refine my thyroxine dose, so it lies closer to the top of the normal range, but the new plan is 8 mg prednisolone per day with quarter-up on crap days. This has been approved by my consultant.

I would be interested in hearing from anyone with similar experiences to mine.
member_42176
 
Posts: 7
Joined: Wed Dec 16, 2015 10:06 am

Return to Other Pituitary Conditions

Who is online

Users browsing this forum: No registered users and 1 guest